MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. Single Use Electrosurgical Knife KD-655

OLYMPUS MEDICAL SYSTEMS CORP. Single Use Electrosurgical Knife KD-655
Model Number KD-655Q
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Perforation (2001)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device was not returned to olympus.Therefore, the exact cause of the reported event could not be conclusively determined.Since the lot number is unknown, the device history record could not be reviewed.However, omsc has only shipped devices that passed the inspection.In the literature, there was no description of the device's malfunction.
 
Event or Problem Description
On december 22, olympus medical systems corp.(omsc) received the literature "high total joule heat increases the risk of post-endoscopic submucosal dissection electrocoagulation syndrome after colorectal endoscopic submucosal dissection¿.The purpose of the literature was to determine the association between joule heat and the onset of post-esd electrocoagulation syndrome (pecs).The endoscopic submucosal dissection (esd) was performed using a water-jet system colonoscope (pcf-q260ji), a dual knife (kd-655q), a coagrasper (fd-411qr) and an endoscopic clip (hx-610-090).A transparent hood was manufactured by non-olympus.In the literature, it was reported 7 cases of intraoperative perforation or penetration, 2 cases of infectious disease after colorectal esd, 16 cases of pecs, 45 cases of submucosal fibrosis, and 12 case of additional surgery after esd.There was no more information of 7 cases of intraoperative perforation or penetration, 2 cases of an infectious disease after colorectal esd, 45 cases of submucosal fibrosis, and 12 case of additional surgery after esd.The literature wrote, ¿pecs is a state of temporary inflammation resulting from transmission of electrocoagulation heat to the resection site muscle layer and serous membrane during endoscopic therapy[18,25,26].Previously reported pecs risk factors include tumor location[11,13,20,27], sm fibrosis[27], long procedure time[20,21], and specimen diameter[11,13].Long procedures lead to the occurrence of pecs due to increased electrical current load on the gastrointestinal wall[11].Additionally, ischemic changes occur in the gastrointestinal wall due to excessive current during incision, dissection, and hemostasis[28].These reports suggest that joule heat of the peeled mucosal surface is associated with the occurrence of pecs¿.Based on the available information, no malfunction was reported and a direct relationship between the olympus product and these complications could not be determined.However, 7 cases of intraoperative perforation or penetration, 2 cases of infectious disease after colorectal esd, and 12 case of additional surgery after esd might be serious injury, and the olympus knife might be associated with these complications.This is the report regarding 7 cases of intraoperative perforation or penetration, 2 cases of infectious disease after colorectal esd, and 12 case of additional surgery after esd.
 
Additional Manufacturer Narrative
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
Single Use Electrosurgical Knife KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13161620
Report Number8010047-2022-00862
Device Sequence Number12132240
Product Code KNS
UDI-Device Identifier04953170405631
UDI-Public04953170405631
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-655Q
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2021
Supplement Date Received by Manufacturer03/30/2022
Initial Report FDA Received Date01/04/2022
Supplement Report FDA Received Date04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown